search for




 

Development of Graves’ Ophthalmopathy after Radioactive Iodine Ablation Using Recombinant Human Thyrotropin for Incidentally Discovered Papillary Thyroid Carcinoma
Int J Thyroidol 2017;10(2):102-106
Published online November 30, 2017;  https://doi.org/10.11106/ijt.2017.10.2.102
© 2017 Korean Thyroid Association.

Ji Sun Park

Department of Nuclear Medicine, Busan Paik Hospital, Inje University College of Medicine, Busan, Korea
Correspondence to: Ji Sun Park, MD, Department of Nuclear Medicine, Busan Paik Hospital, Inje University College of Medicine, 75 Bokji-ro, Busanjin-gu, Busan 47392, Korea
Tel: 82-51-890-8753, Fax: 82-51-896-6458, E-mail: nmdsun@naver.com
Received August 31, 2017; Revised October 27, 2017; Accepted October 30, 2017.
This is an open-access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0), which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
Several studies have revealed an association between radioactive iodine (RAI) therapy for Graves’ disease and new or worsening Graves’ ophthalmopathy. In the present case, thyroid papillary cancer was incidentally detected in a 43-year-old woman who was receiving medication for Graves’ disease. This patient had undergone RAI ablation using recombinant human thyrotropin (rhTSH) after total thyroidectomy. The patient subsequently complained of a unilateral eyelid abnormality at approximately 6 months after the RAI ablation, and was diagnosed with bilateral Graves’ ophthalmopathy after a thorough ophthalmological examination. I report this case for its interesting clinical features, rarity of occurrence and to highlight the importance of careful observation for appropriate management of Graves’ ophthalmopathy developing or worsening after RAI ablation in differentiated thyroid cancer patients.
Keywords : Graves’ ophthalmopathy, Thyroid cancer, Recombinant human thyrotropin, Radioactive iodine